Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 8, 2001, 10:25 AM EDT for Bland County, Tazewell County, Virginia. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2001, 10:25 AM EDT (14:25 UTC)
- Expired
- Jul 8, 2001, 12:15 PM EDT
- In force
- 110 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bland County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 081425 FFWRNK VAC021-185-081615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 AM EDT SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA BLAND COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1215 PM EDT. * AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 4 MILES SOUTH OF ROCKY GAP... MOVING SOUTHEAST AT 25 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1215 PM EDT INCLUDE ROCKY GAP... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING ACROSS BLAND AND TAZEWELL COUNTIES!. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:12 AM EDT, 13 minutes earlier.
Area forecast discussion, Jul 8, 10:12 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1012 AM EDT SUN JUL 8 2001 BUSY START THIS MORN WITH EMBEDDED BOW ECHOES ZIPPING THRU MCS CLUSTER AND TRAINING ECHOES OVER SE WVA/WRN VA ATTM. SATELLITE FINALLY SHOWING MCS STARTING TO SHIFT SOUTH WITH ONLY ISOLD REDEVELOPMENT UPSTREAM OVER WVA. LATEST SHORT RANGE GUID INDICATES THIS TREND TO CONT WITH BEST UVV SHIFTING OFF TO THE SW AS WELL AS SOUTH INTO NC THIS AFTN. MAIN QUEST IS AMOUNT OF RESIDUAL COVERAGE OVER THE AREA BY EARLY AFTN AND WHETHER OR NOT WE WILL SEE MUCH NEW TSRA GIVEN LACK OF MUCH INSOLATION TIL MID/LATE AFTN OVER THE REGION. THINK CLDNS TO HOLD FOR THE MOST PART EXCEPT PSBLY NE SECTIONS WHERE MCS WILL EXIT EARLIER SO WILL CALL IT MSTLY CLDY. BASED ON RAIN COVERAGE AT RELEASE PLAN TO INIT WITH CAT POPS WHERE ONGOING AND THEN TAPER BACK TO CHCY ELSW AS MAY SEE ENOUGH HEATING TO REFIRE THINGS A BIT LATE. TEMPS MOVING LITTLE UNDER SHRA SO WILL NEED TO CUT A COUPLE CATS MOST SPOTS AND PSBLY EVEN MORE SW VA/SE WVA. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
In the hours before
Special weather statement, Jul 8, 5:35 AM EDT, 4 hours 50 minutes before
VAZ011-018>020-WVZ042>045-081100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 535 AM EDT SUN JUL 8 2001 ...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST WEST VIRGINIA... AT 535 AM...AN AREA OF STRONG THUNDERSTORMS WAS MOVING RAPIDLY INTO SOUTHEAST WEST VIRGINIA. THE LEADING EDGE OF THE STORMS WAS NEAR WESTERN GREENBRIER COUNTY...AND WILL PASS THROUGH THE RUPERT... CLINTONVILLE AND QUINWOOD AREAS BETWEEN 540 AM AND 600 AM. THE STORMS SHOULD THEN PASS THROUGH THE HINTON AREA AFTER 600 AM...AND REACH THE LEWISBURG AND UNION AREAS BETWEEN 600 AM AND 630 AM. THE BLUEFIELD AREA WILL BE AFFECTED BY 700 AM. AS THE STORMS CONTINUE MOVING SOUTHEAST...THEY WILL ALSO REACH VIRGINIA COUNTIES BORDERING WEST VIRGINIA BY 700 AM. THESE STORMS ARE PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES... AND WILL HAVE HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES IN LESS THAN AN HOUR. THIS WILL CAUSE SOME MINOR FLOOD PROBLEMS OF WATER ON THE ROADS IN POOR DRAINAGE AREAS. IN ADDITION...BECAUSE OF THEIR FAST MOVEMENT...THEY MAY PRODUCE WIND GUSTS TO AROUND 40 MPH. IF YOU ARE OUTSIDE AND THREATENING WEATHER APPROACHES...SEEK SAFE INDOOR SHELTER. MOTORISTS SHOULD WATCH FOR FLOODED ROADWAYS AND REDUCED VISIBILITIES DUE TO THE HEAVY DOWNPOURS. JJ
Special weather statement, Jul 8, 9:55 AM EDT, 30 minutes before
NCZ001>006-019-VAZ009>018-022-032-033-043-044-058-059-WVZ042>044- 081600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 955 AM EDT SUN JUL 8 2001 ...THUNDERSTORMS WITH HEAVY RAIN CONTINUES IN SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA... THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE TO MOVE THROUGH SOUTHEAST WEST VIRGINIA...AND INTO SOUTHWEST VIRGINIA. THE HEAVIEST RAINFALL WILL FALL FROM HINTON...SOUTHEAST TO NEAR FLOYD...AND FROM TAZEWELL TO NEAR GALAX. THESE AREAS CAN EXPECT RAINFALL RATES UP TO TWO INCHES IN ONE HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS AND LOW SPOTS. VISIBILITY WILL BE REDUCED IN THE STRONGER STORMS. RMG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:37 AM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 38 min |
| Jul 8, 12:12 PM EDT | Flash Flood Warning | RNK | Bland, Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.